'I'm Too Old to Do This Again'

Back to Serenity1

NY Times Magazine, July 25, 1999

LIVES
'I'm Too Old to Do This Again'

Six days of rapid detox. By JILL PRILUCK


 

Illustration by Bob Hambly


Becky, a 39-year-old former diet-center employee, who asked that her last name not be used, has had multiple drug addictions for most of her life. Following a relative's advice, she signed up for "rapid detox," a controversial program designed to break opiate addictions in a single day. Advocates claim this new treatment eases the horrors of withdrawal, but many within the medical establishment have questioned its effect on brain chemistry and vascular pressure, and criticized its lack of emphasis on behavior modification. "It's becoming a very fashionable thing to do," says Robert Matano, a substance-abuse specialist at the Stanford University School of Medicine. "There's this idea that people are going in on Friday and going back to work on Monday. But there's no evidence that that happens. Becky, who has been through one detox program or another 33 times before, feels she has no choice but to take the risk.

Wednesday, June 9
Becky is dreading detox. She took out a life insurance policy and tried giving away her personal effects. "In a way," she has said, "I am preparing to die." Recently, Becky has been on a daily diet of morphine, Xanax, methadone and Klonopin, among others.

Thursday, June 10
Becky flies to Connecticut with Bernie, her friend and designated "detox companion." In her hotel, she shoots up 400 milligrams of morphine; as the pain in her arm subsides, she starts thinking about her mother, a beauty queen who died an alcoholic. "My mother's story is, I believe, the most tragic and painful of all." Bernie tells Becky she is prettier than her mother was. She smiles.

Friday, June 11
8:57 A.M. At the treatment facility, Becky fills out a patient questionnaire. "I am best when _______ ." "I am most worried about _______ ." "My mother is _______ ." To the last question, Becky responds, "was my best friend," then nods off.

10:53 A.M. She has just been introduced to her doctor, and now a nurse is handing her a gown. "Please call my family," she whispers, as if being led to her execution.

11:10 A.M. Hooked up to several machines, Becky watches as a mixture of propofol, a paralysis agent, and succinylcholine, a muscle relaxer, drip down through her intravenous rig. Within minutes, she is unconscious. Nalmefene, which blocks the opiate receptor sites in the brain, is then added to the IV drip.

12:02 P.M. Deprived of opiates, her brain begins overproducing norepinephrine, a neurotransmitter thought to be responsible for the worst withdrawal symptoms. She sleeps fitfully, twitching and panting.

2:59 P.M. Almost three hours later, norepinephrine production has slowed considerably. Her doctor suctions out the contents of Becky's stomach, removes her gastric tube, takes the tape off her eyes and switches off the anesthetic.

3:23 P.M. Still groggy, Becky opens her eyes. "Where's Mama?"

3:29 P.M. A nurse's aid helps Becky, whose eyes are so swollen she can barely see, back to her private room. "Please help me. Please. I'm going to die. I want to die. Don't let me die."

4:30 P.M. Her doctor writes out prescriptions for naltrexone (to stave off morphine craving), neurontin (antiseizure medication) and Benadryl (to hasten sleep), among others. Becky sleeps.

Saturday, June 12
It is Becky's 40th birthday. She is clean for the first time in two years. "I'm too old to do this again -- I'll just go ahead and kill myself if I have to," she says, then falls asleep again. When she finally gets out of bed, at 6 P.M., she's craving benzodiazepines (an addiction that rapid detox does not ease), her legs are cramping, her chest is sore, her hands are swollen and her mouth tastes of diesel fuel.

Sunday, June 13
With Bernie, Becky heads to a hotel to rest -- and smoke. Once there, she injects herself with the antidiarrhea medicine that her doctor prescribed. "Watching the needle fill makes me crave real bad," she says. Lying on the bed, she reviews the big events of her adult life: getting married, getting divorced, losing custody of her daughter, going to prison for forging checks and prescriptions.

Monday, June 14
Dizzy. Listless. Becky recognizes the symptoms of benzodiazepine withdrawal. She feels a seizure coming on and returns to the clinic, where she quickly goes into convulsion. Unable to find a good vein, her doctor injects antiseizure medication directly into her jugular. At the nearby hospital, she is told she has premalignant heart rhythm, but Becky's real worry is how to fix. She tries to rip the IV out of her arm and threatens to beat up a nurse, yelling, "If you're going to give me some valium, then you'd better give me more than 10 milligrams." She ends up getting about 85 milligrams. Six hours later, her heart rate finally returns to normal. She sleeps.

Against medical advice, Becky checked out of the hospital the next day and flew back to Tennessee. A month later, she said she still hadn't gone back to using opiates. But she also said she was still weak and suffering from cramps. She started attending a support-group meeting, where she received a white chip, a symbol of her surrender to the process of recovery.